Does OxyContin Cause Constipation?

OxyContin is a powerful opioid prescribed for the treatment of severe pain in most cases. The active ingredient is the narcotic oxycodone. While OxyContin does have therapeutic benefits, for example in cases where patients have cancer pain that’s severe and they aren’t responding to other treatments, it also has side effects and risks.

One of these risks of OxyContin constipation. Does OxyContin cause constipation? Yes, constipation is a common side effect. All opioids list constipation as one of the common side effects, and with the widespread use of opioids in the United States, drug companies started marketing medications that specifically treat opioid-related constipation, because it can become a serious issue.

The following highlights what OxyContin is and how it works, and also details why it and other opioids can cause constipation.

OxyContin Constipation | Does OxyContin Cause Constipation?
OxyContin is a powerful prescription pain reliever. It’s the generic drug oxycodone and it’s a time-release pain medicine. This combination means that when someone takes OxyContin, it can provide long-lasting, around-the-clock pain relief for up to 12 hours.

Comparatively, immediate-release opioids usually reach their peak effectiveness level at around 30 minutes to an hour after taking them and then last for anywhere from three to six hours.

OxyContin and other opioids work by binding to central nervous system opioid receptors. This reduces the experience of pain for the user, but it also has other effects on the functionality of the CNS. For example, OxyContin slows respiration, and it can also slow heart rate. This effect is one of the reasons people have to be so careful with their use of it and follow dosing instructions exactly as directed by their doctor.

So, while we do know opioids cause constipation, what is the occurrence of OxyContin constipation?

It’s believed that around one in five people have constipation when they take OxyContin, based on clinical trials. There have been other reports looking at opioids in general showing that constipation is a symptom of use in 30% to 35% of patients. This result is a high occurrence for a side effect of a medicine.

The level of OxyContin constipation a person might experience can depend on the dose they take and also how much they take, but since OxyContin is meant as around-the-clock pain medicine, it may be more likely that constipation occurs in people taking this specific drug, although it’s not known for sure.

OxyContin constipation may ultimately become diagnosed as chronic constipation. There are certain criteria and symptoms that a patient must have for this diagnosis, including fewer than three stools passed per week.

So why does OxyContin constipation occur?

Does OxyContin cause constipation? We’ve covered that it does, but why? Why is constipation from OxyContin so common, and why does it occur with all opioids?

There are a few different ways doctors and researchers believe constipation from OxyContin occurs. First, OxyContin can cause an increase in the water absorbed from the colon into the body, which dries out stools. Opioids also change how the bowel functions, because of its overall effects on the central nervous system. There are certain actions and reflexes that are needed for a healthy bowel movement, and OxyContin and other opioids slow the movement of food through the digestive tract they can prevent actions and reflexes from occurring.

So, there are several ways constipation from OxyContin can occur, but what are the treatment options?

With many of the other side effects of opioids, they subside as a person develops a tolerance to the drug. This relief doesn’t happen with constipation, so it must be continuously managed as a patient uses opioids. It can be an especially high risk in elderly people as well.

Doctors will usually start trying to prevent constipation from occurring when they prescribe opioids, and mild to moderate constipation can be treated with osmotic laxatives, oral stimulant laxatives and other similar medications.

However, stimulant laxatives stop working because tolerance develops over time. In some cases, patients may require an enema, or they may have to have stool un-impacted manually by a physician, which can be painful.

In a patient who has a high risk for constipation, or is experiencing it at severe levels, they may have to change to another type of medicine. A doctor may determine that because of OxyContin constipation, it’s just not the right drug for that patient. Constipation will often go away very soon after someone stops using OxyContin, and symptoms like diarrhea are often something that occurs with withdrawal from OxyContin and other opioids.

How Would You Rate This Page?